Hypocalcemia refers to a diminished calcium level, below 8.5 mg/dL, in the bloodstream. Calcium is vital to the body for the formation of bones and teeth, blood coagulation, nerve impulse transmission, cell permeability, and normal muscle contraction. Although nearly all of the body’s calcium is found in the bones, three forms of calcium exist in the serum: free or ionized calcium, calcium bound to protein, and calcium complexed with citrate or other organic ions. Ionized calcium is reabsorbed into bone, absorbed from the gastrointestinal mucosa, and excreted in urine and feces as regulated by the parathyroid glands. Parathyroid hormone (PTH) is necessary for calcium absorption and normal serum calcium levels.
Hypocalcemia is a more common clinical problem than hypercalcemia and may occur as frequently as 15% to 50% in acutely and critically ill patients. When calcium levels drop, neuromuscular excitability occurs in smooth, skeletal, and cardiac muscle, thus causing the muscles to twitch. The result can lead to cardiac dysrhythmias. Hypocalcemia can also cause increased capillary permeability, pathological fractures, and decreased blood coagulation. Most severe cases result in tetany (condition of prolonged, painful spasms of the voluntary muscles of the fingers and toes (carpopedal spasm) as well as the facial muscles), which if left untreated, leads to carpopedal and laryngeal spasm, seizures, and respiratory arrest.
The most frequent cause of hypocalcemia is a low albumin level, but if serum ionized (free) calcium is normal, then no disorder of calcium metabolism is present and no treatment is needed. Causes of low ionized calcium, which is needed for enzymatic reactions and neuromuscular function, include renal failure, hypoparathyroidism, severe hypomagnesemia, hypermagnesemia, and acute pancreatitis. It is also associated with thyroidectomy and radical neck dissection when there is postoperative ischemia to the parathyroids.
Low serum calcium levels can also occur after small bowel resection, partial gastrectomy with gastrojejunostomy, and Crohn’s disease. Severe diarrhea or laxative abuse may also cause hypocalcemia; when intestinal surfaces are lost, less calcium is absorbed. A transient low calcium level can result from massive administration of citrated blood. Some drugs that can result in hypocalcemia include loop diuretics, phenytoin, phosphates, caffeine, alcohol, antimicrobials (pentamidine, ketoconazole, aminoglycosides), antineoplastic agents (cisplatin, cytosine arabinoside), and corticosteroids.
Nursing care plan assessment and physical examination
Ask about a prior diagnosis of hypoparathyroidism, pancreatic insufficiency, or hypomagnesemia. Elicit a history of severe infections or burns. Ask if the patient has been under treatment for acidosis, which might lead to alkalosis. Determine if the patient has an inadequate intake of calcium, vitamin D, or both. Investigate causes of vitamin D or magnesium deficiency, such as a gastrointestinal disease that is associated with malabsorption, poor diet, gastrectomy, intestinal resection or bypass, or hepatobiliary disease. Ask about medication use that is associated with disordered calcium metabolism, such as phenytoin or plicamycin. Inquire about anxiety, irritability, twitching around the mouth, laryngospasm, or convulsions, all central nervous system signs and symptoms of hypocalcemia. Establish a history of tingling or numbness in the fingers (paresthesia), tetany or painful tonic muscle spasms, abdominal cramps, muscle cramps, or spasmodic contractions. Ask the patient about gastrointestinal symptoms such as diarrhea.
Assess airway, breathing, and circulation (ABCs). Hypocalcemia can lead to laryngospasm, dyspnea, and heart failure. Auscultate for heart sounds. The patient may have dysrhythmias, especially heart block and ventricular fibrillation. Tetany, increased neural excitability, accounts for the majority of signs and symptoms of hypocalcemia. Check for Trousseau’s sign (development of carpal spasm when a blood pressure cuff is inflated above systolic pressure for 3 minutes) and Chvostek’s sign (twitching facial muscles when the facial nerve is tapped anterior to the ear).
Inspect the patient’s skin to see if it is dry, coarse, or scaly, which are signs of hypocalcemia. Note any exacerbation of eczema or psoriasis along with hair loss or brittle nails. Check for dental abnormalities. Inspect the patient’s eyes for cataracts of the cortical portion of the lens, which may develop within a year after the onset of hypocalcemia.
Severe hypocalcemia may produce mental changes. Assess for depression, impaired memory, and confusion. As the condition continues, delirium and hallucinations may be present. In severe cases of hypocalcemia, psychosis or dementia may develop. Electrolyte disturbances that affect a patient’s personality often increase the patient’s and family’s anxiety. Assess the patient’s and family’s coping mechanisms.
Nursing care plan primary nursing diagnosis: Risk for ineffective airway clearance related to laryngospasm.
Nursing care plan intervention and treatment plan
If the patient has an airway obstruction, endotracheal intubation and mechanical ventilation may be needed to manage laryngospasm. Hypocalcemia is treated pharmacologically. Acute hypocalcemia with tetany is a medical emergency that requires parenteral calcium supplements. Be aware of factors related to the administration of calcium replacement. A too-rapid infusion rate can lead to bradycardia and cardiac arrest; therefore, place patients who are receiving a continuous calcium infusion on a cardiac monitor, and place the infusion on a controlled infusion device. The infusion rate should be adjusted to avoid recurrent symptomatic hypocalcemia and to maintain serum calcium levels between 8 and 9 mg/dL. Monitor the patient’s serum calcium levels every 12 to 24 hours, and immediately report a calcium deficit less than 8.5 mg/dL. When giving calcium supplements, frequently check pH levels because an alkaline state (pH 7.45) inhibits calcium ionization and decreases the free calcium available for physiological reactions.
Chronic hypocalcemia can be treated in part by a high dietary intake of calcium. If the deficiency is caused by hypoparathyroidism, however, teach the patient to avoid foods high in phosphate. Vitamin D supplements are prescribed to facilitate gastrointestinal calcium absorption.
If the patient has an altered mental status, institute the appropriate safety measures. Provide a quiet, stress-free environment for patients with tetany. Institute seizure precautions for patients with severe hypocalcemia. If tetany is a possibility, maintain an oral or a nasal airway and intubation equipment at the bedside. Initiate patient teaching to prevent future episodes of hypocalcemia.
Nursing care plan discharge and home health care guidelines
Instruct the patient about foods rich in calcium, vitamin D, and protein. Emphasize the effect of drugs on serum calcium levels. High intakes of alcohol and caffeine decrease calcium absorption, as does moderate cigarette smoking. Patients with a tendency to develop renal calculi should be told to consult their physician before increasing their calcium intake. When hypocalcemia is caused by hypoparathyroidism, milk and milk products are omitted from the patient’s diet to decrease phosphorus intake. Be sure the patient understands any calcium supplements prescribed, including dosages, route, action, and side effects. Advise the patient that calcium may cause constipation, and review methods to maintain bowel elimination. Hypercalcemia may develop as a consequence of the treatment for hypocalcemia. Teach the patient the signs and symptoms of increased serum calcium levels and the need to call the physician if they develop.